Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 176, NWS Des Moines, IA

June 22, 2007Dallas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2007, 4:03 PM CDT for Dallas County, Iowa. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2007, 4:03 PM CDT (21:03 UTC)
Expired
Jun 22, 2007, 4:33 PM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Dallas County, IA

The radar

The Des Moines radar (KDMX), 31 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 4:10 PM CDTTSTM WND DMGDallas Center, IAUP TO 10 INCH DIAMETER LIMBS DOWN THROUGHOUT DALLAS CENTER.
Jun 22, 4:10 PM CDTHAIL 0.753 N Dallas Center, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 1:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-370 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 222103
SVRDMX
IAC049-222145-
/O.NEW.KDMX.SV.W.0176.070622T2103Z-070622T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
403 PM CDT FRI JUN 22 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN CENTRAL IOWA...

* UNTIL 445 PM CDT

* AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DALLAS CENTER...OR ABOUT 24 MILES WEST OF DES MOINES...AND MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DALLAS CENTER AND ADEL BY 410 PM CDT...
  ADEL BY 415 PM CDT...
  7 MILES NORTHEAST OF DE SOTO BY 425 PM CDT...
  WAUKEE BY 440 PM CDT...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 100 AND 121.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR IOWA.

LAT...LON 4182 9429 4182 9383 4161 9382 4151 9380
      4150 9391 4150 9424 4160 9425 4160 9429

$$

DONAVON
2 follow-up statements
000 
WWUS53 KDMX 222123
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
423 PM CDT FRI JUN 22 2007

IAC049-222145-
/O.CON.KDMX.SV.W.0176.000000T0000Z-070622T2145Z/
DALLAS IA-
423 PM CDT FRI JUN 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR DALLAS COUNTY...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM WAUKEE TO VAN METER TO 8
MILES SOUTH OF DEXTER...OR ALONG A LINE EXTENDING FROM 11 MILES WEST
OF DES MOINES TO 17 MILES WEST OF DES MOINES TO 32 MILES WEST OF DES
MOINES...MOVING SOUTH AT 20 MPH.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 100 AND 120.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR IOWA.

LAT...LON 4182 9429 4182 9383 4161 9382 4151 9384
      4150 9391 4150 9424 4154 9424 4160 9425
      4160 9429

$$
000 
WWUS53 KDMX 222134
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
434 PM CDT FRI JUN 22 2007

IAC181-222200-
/O.CON.KDMX.TO.W.0027.000000T0000Z-070622T2200Z/
WARREN IA-
434 PM CDT FRI JUN 22 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR NORTHERN
WARREN COUNTY...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR CUMMING...OR ABOUT
10 MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  NORWALK BY 440 PM CDT...
  SPRING HILL BY 445 PM CDT...
  7 MILES NORTH OF INDIANOLA BY 450 PM CDT...
  CARLISLE BY 455 PM CDT...
  HARTFORD...6 MILES NORTH OF ACKWORTH AND 7 MILES NORTHWEST OF
  SANDYVILLE BY 500 PM CDT...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 52 AND 66.

SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM
WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A 
REINFORCED BUILDING

A FUNNEL CLOUD WAS REPORTED WEST OF NORWALK BY LAW ENFORCEMENT AT 
630 PM. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT 
UNTIL 900 PM CDT FRIDAY EVENING FOR IOWA.

LAT...LON 4128 9380 4150 9380 4150 9343 4150 9342
      4149 9341 4150 9340 4149 9333 4129 9333

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 11:45 PM CDT, 16 hours 18 minutes earlier.

Area forecast discussion, Jun 21, 11:45 PM CDT, 16 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT THU JUN 21 2007

.DISCUSSION...
MAIN FOCUS IS ON SEVERE WEATHER IN SHORT TERM HOWEVER FOR FRIDAY
AFTER TODAYS RAIN MAY BECOME NECESSARY TO ISSUE FFA ON FRIDAY.
ATTM MCS ROLLING DOWN NORTHWESTERLY FLOW AND WITH HELP OF VERY
UNSTABLE AIRMASS AND PLENTY OF CAPE AS WELL AS SEVERAL OUTFLOW
BOUNDARIES PRODUCING SEVERE WEATHER IN FORM OF LARGE HAIL.  TONIGHT
AS SHORTWAVE MOVES DOWN THE RIDGE WILL FURTHER ENHANCE DEVELOPMENT
WITH LIKELIHOOD OF HEAVY RAIN THOUGH AREA OF HEAVY RAIN MAY BE
SMALL.  GUIDANCE WOULD SUGGEST FIRST ROUND OF RAIN CAN BE TAKEN
EASILY WITHOUT LIMITED PROBLEMS IT WILL BE SECOND ROUND TOMORROW
THAT MAY BRING ABOUT FLASH FLOODING.  ON FRIDAY THINGS RELOAD AND
UPPER LOW WILL DRIFT ACROSS THE AREA TO TRIGGER DEVELOPMENT.  WONDER
ON FRIDAY HOW MUCH MODELS ARE GETTING CHOKED ON FEEDBACK THOUGH WITH
PWS IN 1.7-2.2 WILL FURTHER AID HEAVY RAIN PROCESSES.  LATEST MODEL
RUNS HAVE CONTINUED TO TREND MUCH SLOWER WITH RAIN NOW LINGERING FOR
DAY ON SATURDAY.  AFTER SATURDAY LONG TERM MODELS FORECAST UPPER
RIDGE TO AMPLIFY AND WESTERLIES HEAD NORTH WITH ONLY SMALL CHANCES
FOR ANY RAIN LATE IN THE PERIOD AS SEVERAL WEAK VORTS SLIP UNDER THE
RIDGE.  BELIEVE THIS FORECAST TO BE MOSTLY DRY THOUGH HAVE LEFT
SLIGHT CHANCES IN DAYS 6 AND 7.  EXPECT TEMPERATURES TO REMAIN VERY
SUMMER LIKE WITH HIGHS AROUND 90.

&&

.AVIATION 22/06Z...

DIFFICULT FORECASTING CEILING AND THUNDERSTORM TRENDS WITH SURFACE
BOUNDARY REMAINING NEARLY STATIONARY FROM SE IA INTO W CNTRL IA.
THUNDERSTORMS ARE MOST LIKELY TO THE NORTH OF THIS BOUNDARY. BETWEEN
CONVECTIVE COMPLEX EXITING IL AND THE NEXT ONE OVER NEBRASKA...COULD
BE ENOUGH CLEAR SKIES TO ALLOW VSBY TO DROP BRIEFLY IN FOG OR HAZE.
VFR SHOWERS ARE LIKELY TO PRECEDE A PERIOD OF EMBEDDED THUNDERSTORMS
AND MVFR CONDITIONS CENTERED IN THE 09-12Z TIME FRAME. SHOULD BE A
BREAK DURING THE MORNING WITH QUICK AND FAIRLY WIDESPREAD AFTERNOON
DEVELOPMENT CENTERED ON THE REMAINING BOUNDARY EXACT LOCATION OF
WHICH WILL BE PINNED DOWN IN LATER UPDATES.

&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...FORSTER
AVIATION...JUNGBLUTH
Hazardous weather outlook, Jun 22, 1:40 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
140 PM CDT FRI JUN 22 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-231045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
140 PM CDT FRI JUN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM DEVELOPMENT IS LIKELY THIS AFTERNOON. SOME SEVERE
STORMS WILL BE LIKELY WITH HAIL TO AN INCH IN DIAMETER AND WIND
GUSTS OF 60 MPH POSSIBLE. ALTHOUGH QUITE UNLIKELY...A BRIEF TORNADO
TOUCH DOWN IS A POSSIBILITY. THE CHANCE FOR SEVERE THUNDERSTORMS
WILL END BY AROUND MIDNIGHT...HOWEVER LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE SOUTHEAST OF A WATERLOO TO BEDFORD LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS...MAINLY SATURDAY MORNING...CAN BE
EXPECTED SOUTHEAST OF A MASON CITY TO ATLANTIC LINE. THE NEXT
CHANCE FOR THUNDERSTORMS WILL BE ON TUESDAY NIGHT ACROSS MUCH OF
THE STATE.  AT THIS TIME IT IS TOO EARLY TO DETERMINE SEVERITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE IN THE OUTLOOK AREA THROUGH
MIDNIGHT.

In the hours before

Local storm report, Jun 22, 2:10 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
210 PM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             5 SE OGDEN              41.99N 93.96W
06/22/2007  E0.88 INCH       BOONE              IA   LAW ENFORCEMENT

&&

SEARCY
Local storm report, Jun 22, 3:12 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
312 PM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             URBANDALE               41.64N 93.74W
06/22/2007  E1.00 INCH       POLK               IA   LAW ENFORCEMENT

            INTERSTATE 35 / 80 AND DOUGLAS IN URBANDALE

&&

SEARCY
Local storm report, Jun 22, 3:19 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
319 PM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             8 S OGDEN               41.92N 94.03W
06/22/2007  E1.00 INCH       BOONE              IA   NSSL-SHAVE

            QUARTER SIZED HAIL REPORTED FROM 2 PM TIL 220 PM.

&&

RAD
Local storm report, Jun 22, 3:45 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             6 N BOUTON              41.94N 94.01W
06/22/2007  E0.88 INCH       BOONE              IA   NSSL-SHAVE

&&

JJOHNSON
Local storm report, Jun 22, 3:59 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
359 PM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     FLASH FLOOD      5 W GRANGER             41.76N 93.92W
06/22/2007                   DALLAS             IA   AMATEUR RADIO

            FLASH FLOOD WITH WATER COMPLETELY OVER HWY 141 FIVE MILES
            WEST OF GRANGER ... WATER DEPTH 6 TO 7 INCHES ON CAR
            TIRES ... VEHICLES COMPLETELY STOPPED AS 150 YARDS WIDE
            AND GETTING MUCH WIDER ... VERY HEAVY RAIN CONTINUES

&&

SEARCY
Local storm report, Jun 22, 4:02 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     FLASH FLOOD      6 SSW WOODWARD          41.78N 93.96W
06/22/2007                   DALLAS             IA   TRAINED SPOTTER

            WATER RUNNING OVER QUINLEN AVE. IN SEVERAL SPOTS.

&&

PODRAZIK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:37 PM CDTSevere Thunderstorm WarningDMXDavis39 min
Jun 22, 1:21 PM CDTSevere Thunderstorm WarningDMXCarroll39 min
Jun 22, 1:30 PM CDTSevere Thunderstorm WarningDMXBoone45 min
Jun 22, 1:43 PM CDTSevere Thunderstorm WarningDMXGreene47 min
Jun 22, 1:50 PM CDTTornado WarningDMXBoone40 min
Jun 22, 1:57 PM CDTSevere Thunderstorm WarningDMXDallas48 min
Jun 22, 2:07 PM CDTTornado WarningDMXDallas23 min
Jun 22, 2:19 PM CDTTornado WarningDMXFranklin, Wright26 min
Jun 22, 2:25 PM CDTSevere Thunderstorm WarningDMXGreene50 min
Jun 22, 2:29 PM CDTTornado WarningDMXDallas, Polk31 min
Jun 22, 2:32 PM CDTSevere Thunderstorm WarningDMXBoone, Story25 min
Jun 22, 2:40 PM CDTSevere Thunderstorm WarningDMXDallas, Polk50 min
Jun 22, 3:12 PM CDTSevere Thunderstorm WarningDMXPolk28 min
Jun 22, 3:37 PM CDTFlash Flood WarningDMXDallas, Polk6 hr
Jun 22, 3:37 PM CDTFlash Flood WarningDMXDallas, Guthrie, Polk6 hr
Jun 22, 3:58 PM CDTSevere Thunderstorm WarningDMXGuthrie47 min
Jun 22, 4:11 PM CDTSevere Thunderstorm WarningDMXMadison49 min
Jun 22, 4:14 PM CDTSevere Thunderstorm WarningDMXPolk, Warren46 min
Jun 22, 4:20 PM CDTFlash Flood WarningDMXFranklin, Hamilton, Hardin, Wright6 hr
Jun 22, 4:24 PM CDTFlash Flood WarningDMXButler, Grundy6 hr
Jun 22, 4:30 PM CDTTornado WarningDMXWarren30 min
Jun 22, 4:42 PM CDTFlash Flood WarningDMXPolk6 hr
Jun 22, 4:59 PM CDTTornado WarningDMXWarren31 min
Jun 22, 5:01 PM CDTSevere Thunderstorm WarningDMXPolk44 min
Jun 22, 5:08 PM CDTSevere Thunderstorm WarningDMXLucas, Marion, Monroe52 min
Jun 22, 5:10 PM CDTFlash Flood WarningDMXMarshall6 hr
Jun 22, 5:15 PM CDTSevere Thunderstorm WarningDMXMadison30 min
Jun 22, 5:18 PM CDTSevere Thunderstorm WarningDMXAdair42 min
Jun 22, 5:25 PM CDTFlash Flood WarningDMXTama6 hr
Jun 22, 5:29 PM CDTSevere Thunderstorm WarningDMXWarren31 min
Jun 22, 5:36 PM CDTFlash Flood WarningDMXAdair, Madison6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.